Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 66, NWS Raleigh, NC

August 8, 2003Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 8, 2003, 8:27 PM EDT for Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 8:27 PM EDT (00:27 UTC)
Expired
Aug 8, 2003, 10:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 090031
FFWRAH
NCC183-090230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 827 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHERN WAKE COUNTY.
VERY HEAVY DOWNPOURS PRODUCING UP TO 2 INCHES OF RAIN IN AN HOURS 
TIME ARE EXPECTED.

*LOCATIONS AFFECTED INCLUDE RALEIGH...APEX...AND CARY. STREAMS WHICH 
WILL BE AFFECTED INCLUDE SWIFT CREEK...MIDDLE CREEK...WALNUT 
CREEK...AND CRABTREE CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:20 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT FRI AUG 8 2003

PERSISTENT LONG WAVE TROUGH OVER EASTERN CONUS WITH WEAK IMPULSES
ROTATING AROUND BASE OF TROUGH WILL KEEP A CONTINUED CHANCE OF
CONVECTION ACROSS THE AREA THROUGH WEDNESDAY. THE PROBLEM IS WHEN
AND WHERE THE STORMS WILL DEVELOP AT ANY GIVEN TIME.

HINTS OF DRY WEATHER THURSDAY AND FRIDAY.

.RAH...NONE.

RHJ
Hazardous weather outlook, Aug 8, 5:20 AM EDT, 15 hours 7 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA TODAY...BECOMING MORE WIDESPREAD LATE IN THE DAY INTO
THIS EVENING. THE MAIN THREAT WILL BE SOME THUNDERSTORMS
MAY CONTAIN LOCALLY HEAVY RAINFALL. A

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER CENTRAL NORTH
CAROLINA THROUGH THE WEEKEND INTO NEXT WEEK. AGAIN THE THREAT WILL
BE THAT SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINS. THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL DIMINISH MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Aug 8, 6:29 PM EDT, 1 hour 58 minutes before
NCZ073>075-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT FRI AUG 8 2003

...THUNDERSTORMS PRODUCING HEAVY RAIN IN STANLY...MONTGOMERY...AND
MOORE COUNTIES...

AT 630 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAINFALL MOVING NORTH ACROSS STANLY...MONTGOMERY...AND MOORE
COUNTIES. THE HEAVIEST RAIN EXTENDED FROM JUST SOUTH OF ALBEMARLE...
THROUGH MOUNT GILEAD AND JACKSON SPRINGS...TO JUST WEST OF PINEHURST.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS WILL BE
ALBEMARLE BY 645...TROY AND BISCOE BY 700...AND ROBBINS BY 715.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

TDP
Special weather statement, Aug 8, 7:45 PM EDT, 42 minutes before
NCZ026-039>041-073>077-084-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT FRI AUG 8 2003

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SECTIONS OF THE
PIEDMONT THIS EVENING...

A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY BUT
STEADILY NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH 9 PM. LOCALIZED
EXCESSIVE RAINFALL MAY OCCUR FROM NEAR LOUSIBURG IN FRANKLIN COUNTY
THROUGH WAKE AND HARNETT COUNTIES. OTHER COUNTIES AFFECTED WILL
INCLUDE LEE...CHATHAM...MOORE...MONTGOMERY...NORTHERN RICHMOND...
RANDOLPH... AND STANLY COUNTIES.

SEVERAL LOCALES IN THESE COUNTIES EXPERIENCED EXCESSIVE RAINFALL
THIS MORNING...AND MANY CREEKS... STREAMS... AND LOW LYING AREAS ARE
STILL EXPERIENCING HIGH WATER.

MOTORISTS TRAVELING ACROSS CENTRAL NORTH CAROLINA THIS EVENING NEED
TO BE ON THE LOOKOUT FOR AREAS WHERE WATER IS MOVING SWIFTLY ACROSS
THE ROAD.  IF YOU APPROACH SUCH AN AREA...DO NOT TAKE ANY CHANCES.
STOP AND TRY ANOTHER ROUTE TO YOUR INTENDED DESTINATION.

THE AIR IS VERY MOIST ACROSS CENTRAL NORTH CAROLINA.  MEANWHILE A
DISTURBANCE MOVING NORTH INTO SOUTH CAROLINA MAY TRIGGER ADDITIONAL
THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL NORTH CAROLINA LATER
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES OF
WEATHER INFORMATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:08 PM EDTFlash Flood WarningRAHFranklin2 hr
Aug 8, 8:26 PM EDTFlash Flood WarningRAHLee2 hr
Aug 8, 10:17 PM EDTFlash Flood WarningRAHFranklin88 min
Aug 9, 6:15 PM EDTFlash Flood WarningRAHMoore90 min
Aug 9, 7:45 PM EDTFlash Flood WarningRAHMoore75 min
Aug 9, 7:58 PM EDTFlash Flood WarningRAHAlamance2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.